Over the past three years I have been suffering from what I think might be a sleeping disorder. In that three year period the problem has gradually developed from occasional (say once a week) disturbances, to four or five nights a week.
The symptoms are as follows:
Being awoken from vivid dreams (not nightmares, mostly just vivid) somewhere between 2 and 3 o'clock in the morning after going to bed around 10.00 to 10.30 the previous night.
The symptoms on being awoken by the dream include – high pulse rate, hot, thirsty and griping in the stomach causing flatulence.
It then takes me about half an hour to “calm down”. On returning to sleep the same thing happens again (different dreams) approximately every hour until it is time for me to get up.
I've been to my Doctor a number of times about the problem and he and I have tried to eliminate what could possibly be causing this. I have tried going off the Statins that I was taking but there was no change.
I have also been taking the anti-depressant Paroxetine (10 mg per day) for the past seven years. In an effort to establish whether this medication might be causing the problem, I went off it. There was an immediate change for the better with some waking up from dreams but none of the symptoms mentioned in the second dot point above. Much to my frustration the problem has gradually reappeared over the past few months. This leads me to believe that while the anti-depressant medication was in some way responsible it is not the underlying cause.
Does anyone out there recognise these symptoms and if so I would welcome your advice.
I would definitely check into the possibility that you may have hyperthyroid. I had almsot the exact same symptoms and this was the cause. I keep me hyperthyroid under control now very well with daily supplement of 300 mg Acetyl L Carnatine, 2 mg copper, and 40 drops twice a day of a bugleweed, motherwort tincture. These have all been shown to work positively to bring hyperthyroid under control and they have worked for me. I got my sleep back.
Hi, your symptoms are suggestive of Nightmare disorder, or dream anxiety disorder, which is a sleep disorder characterized by frequent nightmares or vivid dreams. Nightmare can be defined type of a dream wherein the individuals will be left in a situation where it jeopardizes their life or personal safety, usually occur during the second half of the sleeping process, called the REM stage.
It can occur normally in persons but in this disorder it occurs at higher frequency. That is why you are reluctant to sleep and will affect your day to day activities.
Paroxetine is associated with sleep disorders like insomnia or samnolence (sleepiness) and also can be associated with anxiety. Along with that stress, anxiety can be precipitating factors for your symptoms.
This disorder can be managed by self by alleviating the home and personal life related stress particularly before going to bed. A regular fitness routine, Yoga and meditation can also help to eliminate stress and create a more peaceful sleeping atmosphere and provides a relaxed state of mind. Psychotherapy can also help you to learn how to cope and deal with the various stressors in your life.
Do not worry, follow the above mentioned methods and the symptoms will alleviate soon. I suggest you to consult psychiatrist. Take care and regards.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.